Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 262, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 1998, 5:51 PM EDT for Tazewell County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 5:51 PM EDT (21:51 UTC)
- Expired
- Sep 29, 1998, 6:55 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
773 WUUS01 KRNK 292148 RRA SVRRNK VAC185-292255- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 655 PM EDT. * AT 550 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 39 MILES WEST SOUTHWEST OF BLUEFIELD OR 2 MILES WEST SOUTHWEST OF WARDELL MOVING EAST AT 15 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... WARDELL AROUND 555 PM EDT.. RICHLANDS AREA AROUND 600 PM EDT.. CLIFFIELD AROUND 625 PM EDT.. ASBERRYS AROUND 645 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/JJ/PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:15 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 29, 2:15 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT TUE SEP 29 1998 RECOMMENDATIONS... STILL WOULD UNDERCUT NGM POPS FOR TONIGHT. CHC OF SHOWERS PERHAPS THUNDERSTORM IS OK WITH BEST CHANCE IN SOUTH. .CRW...THANK FOR THE CALL. DISCUSSION... GEORGE WEAKENS TO A DEPRESSION THIS AFTERNOON. AT 15Z...THE CENTER OF TROP DEPRESSION GEORGE WAS 31.1 N AND 87.9 W OR ABOUT 35 MILES N-NE OF MOBILE ALABAMA. THE DEPRESSION WAS MOVG TOWARDS THE NE NEAR 6 MPH. TROPICAL MOISTURE CONTINUE TO STREWAM NE IN THE SOUTHEAST U.S.. SFC CHRT SHOWED FRNTAL BNDRY FROM WRN KY SOUTHEAST TO THE CAROLIONAS. REGIONAL RADAR PIX INDCTD SHOWERS/THUNDERSTORM SOUTH OF A AVL-CLT LINE. ADAPTS 17Z SMC HAD A LARGE AREA OF SFC MOIST DIVERGENCE ACRS RNK CWA THIS AFTERNOON. REVIEW OF THE 12Z MODELS YIELDED SLIGHTLY DIFERENT SOLUTIONS FOR FA. NGM STILL PULLS THE TROP MOISTURE FUTHER NORTH THAN THE ETA. AT 85H ZERO LINE HEADS FOR CHICAGOLAND BEHIND COLD FRONT ARD 48 HOURS. AT 5H...VORT MAX SLIDES ACRS FA TONIGHT. STILL PREFER THE ETA SOLUTION OVER THE OTHER. FOR TONIGHT FORECAST...PARTLY TO MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. BEST CHANCE IN THE SOUTH. WEDNESDAY WILL HAVE VARIBALE CLOUDINESS/PC WITH CHC OF SHOWER OR THUNDERSTORM WEDNESDAY NIGHT. COULD LEAVE TIMING OUT FOR SRN ZONES. A FEW NUMBERS... ROA 62/84/63 322 LYH 60/83/62 212 DAN 64/87/66 422 BLF 57/79/58 313 RNK 58/80/58 323 KK
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.